Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 162, NWS Lincoln, IL

August 19, 2009Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 19, 2009, 1:21 PM CDT for Schuyler County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 1:21 PM CDT (18:21 UTC)
Expired
Aug 19, 2009, 2:15 PM CDT
In force
54 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 12:49 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 191821
SVRILX
ILC169-191915-
/O.NEW.KILX.SV.W.0162.090819T1821Z-090819T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 215 PM CDT.

* AT 121 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHWEST OF BROOKLYN...OR ABOUT 23 MILES WEST OF
  RUSHVILLE...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROOKLYN...
  RUSHVILLE...
  LITTLETON...

ANOTHER LOCATION IN THIS WARNING IS...BROOKLYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4028 9091 4028 9046 4019 9046 4019 9032
      3999 9059 4001 9063 4002 9062 4002 9065
      4004 9067 4011 9069 4011 9091
TIME...MOT...LOC 1821Z 229DEG 29KT 4004 9097

$$

HJS
2 follow-up statements
000 
WWUS53 KILX 191851
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
151 PM CDT WED AUG 19 2009

ILC169-191915-
/O.CON.KILX.SV.W.0162.000000T0000Z-090819T1915Z/
SCHUYLER IL-
151 PM CDT WED AUG 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SCHUYLER COUNTY...

AT 150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LITTLETON...OR 7 MILES NORTH OF RUSHVILLE...MOVING NORTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...RAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4028 9091 4028 9046 4019 9046 4019 9032
      3999 9059 4001 9063 4002 9062 4002 9065
      4004 9067 4011 9069 4011 9091
TIME...MOT...LOC 1851Z 235DEG 36KT 4022 9060

$$

HJS
000 
WWUS53 KILX 191911
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
211 PM CDT WED AUG 19 2009

ILC169-191919-
/O.EXP.KILX.SV.W.0162.000000T0000Z-090819T1915Z/
SCHUYLER IL-
211 PM CDT WED AUG 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR SCHUYLER COUNTY EXPIRES AT 215
PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 7 PM.

LAT...LON 4028 9091 4028 9046 4019 9046 4019 9032
      3999 9059 4001 9063 4002 9062 4002 9065
      4004 9067 4011 9069 4011 9091
TIME...MOT...LOC 1909Z 235DEG 36KT 4029 9037

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:50 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 19, 12:50 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1250 PM CDT WED AUG 19 2009

.DISCUSSION...
ISSUED 1022 AM CDT WED AUG 19 2009
WARM FRONT LIFTING NORTH ACROSS THE CWA THIS MORNING WITH TWO
DIFFERENT WAVES HEADED THIS WAY. SOME SHOWERS HAVE ALREADY
DEVELOPED...AND MORE ARE ANTICIPATED THROUGH THE AFTERNOON. ONLY
ISSUES WITH THE FORECAST OVERALL ARE TO TWEAK THE HOURLY
GRIDS...AND GO TO A BLANKET 70 POP ACROSS THE CWA. ZONE UPDATE OUT
MOMENTARILY.

&&

.AVIATION...
ISSUED 1245 PM CDT WED AUG 19 2009
WEATHER SPINNING UP AND WILL KEEP THIS BRIEF. SEVERAL ROUNDS OF
THUNDERSTORMS AND SHOWERS ANTICIPATED THROUGH NEXT 24 HRS. BROAD
TROF OVER THE REGION SHOULD KEEP LLVL CLOUDS IN PLACE AS WELL.
RAINFALL AND SFC MOISTURE SHOULD REMAIN HIGH...ALLOWING FOR VSBY
DROPS AND PATCHY FOG IN THE EARLY MORNING HOURS. CIGS SHOULD
REMAIN MVFR...AND VIS IFR THROUGH MUCH OF THE PERIOD. CANNOT RULE
OUT THE CHANCES FOR LIFR VIS FROM 10Z TO 14Z IN AREAS OF HEAVIEST
RAINFALL.

HJS
&&

.PREV DISCUSSION...
ISSUED 249 AM CDT WED AUG 19 2009

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE THREAT FOR
HEAVY RAINFALL OVER THE NEXT 24 TO 36 HOURS.

UPPER AIR ANALYSIS SHOWS TWO MAIN FEATURES OF INTEREST TO THE
WEATHER ACROSS CENTRAL ILLINOIS. THE FIRST IS A SHORT-WAVE
CURRENTLY TRACKING OUT OF THE SOUTHERN ROCKIES...AND THE SECOND IS
A VIGOROUS UPPER LOW DROPPING SOUTHEASTWARD THROUGH SASKATCHEWAN.

SHORT TERM...TODAY THROUGH FRIDAY

AS SASKATCHEWAN UPPER LOW DIVES SOUTHEASTWARD...IT WILL EJECT
SOUTHERN ROCKIES SHORT WAVE NORTHEASTWARD INTO THE MIDWEST TODAY.
THIS WILL HELP LIFT A DEVELOPING WARM FRONT NORTHWARD INTO CENTRAL
ILLINOIS. 07Z SURFACE MAP SHOWS WINDS ALREADY BEGINNING TO BACK
TO E/SE AHEAD OF THIS FEATURE...AS WEAK HIGH PRESSURE OVER
NORTHERN ILLINOIS SLOWLY LOSES ITS INFLUENCE. LEAD SHORT-WAVE WILL
INTERACT WITH THE WARM FRONTAL BOUNDARY AND A VERY MOIST AIRMASS
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS....MOST NUMEROUS
ACROSS THE CENTRAL AND WESTERN ZONES IN CLOSER PROXIMITY TO THE
UPPER WAVE.

MAIN UPPER LOW WILL THEN BEGIN APPROACHING FROM THE NORTHWEST THIS
EVENING...PUSHING A STRONG COLD FRONT TOWARD ILLINOIS OVERNIGHT.
MODELS HAVE BEEN QUITE CONSISTENT WITH THE STRENGTH AND TIMING OF
THE FRONT...SWEEPING IT ACROSS THE KILX CWA ON THURSDAY. AHEAD OF
THE DEEP UPPER LOW AND ASSOCIATED SURFACE FRONT...INCREASING
SYNOPTIC LIFT WILL AID IN THE DEVELOPMENT OF WIDESPREAD SHOWERS/STORMS
TONIGHT. FORECAST SOUNDINGS INDICATE PRECIPITABLE WATER VALUES IN
EXCESS OF 2 INCHES...SUGGESTING A DISTINCT RISK FOR LOCALLY HEAVY
RAINFALL. 1-HR FLASH FLOOD GUIDANCE ACROSS CENTRAL ILLINOIS IS
GENERALLY ON THE ORDER OF 2 TO 2.5 INCHES...WHICH WILL PROBABLY BE
A BIT DIFFICULT TO ACHIEVE. IN ADDITION...HPC DAY 1 EXCESSIVE
RAINFALL OUTLOOK FOCUSES BEST THREAT FOR FLASH FLOODING FURTHER
WEST ACROSS NORTHERN MISSOURI AND EASTERN IOWA. WILL THEREFORE
HOLD OFF ON FLASH FLOOD WATCH AT THIS TIME...BUT THIS WILL
DEFINITELY NEED TO BE EXAMINED CLOSELY BY THE NEXT SHIFT. WILL
CARRY CATEGORICAL POPS TONIGHT...WITH TOTAL RAINFALL OF 1 TO 2
INCHES ACROSS THE WESTERN TWO-THIRDS OF THE CWA.

COLD FRONT WILL PUSH INTO CENTRAL ILLINOIS THURSDAY MORNING...SO
WILL GO WITH LIKELY POPS ACROSS THE BOARD FOR THE MORNING
HOURS...DECREASING TO CHANCE POPS FOR THE AFTERNOON. WILL CARRY
HIGHEST RAIN CHANCES ALONG AND EAST OF I-57 DURING THE
AFTERNOON...WHERE ADDITIONAL STORMS MAY FIRE ALONG THE FRONT
BEFORE IT PUSHES INTO INDIANA BY 00Z.

VERY COOL AIRMASS WILL SPILL INTO THE REGION FOR THE END OF THE
WEEK...AS UNSEASONABLY DEEP UPPER LOW TRACKS FROM THE UPPER
MIDWEST INTO THE GREAT LAKES. 500MB TEMPS ARE PROGGED TO DROP INTO
THE -8 TO -10C RANGE ON FRIDAY...LEADING TO STEEP MID-LEVEL LAPSE
RATES AND CONSIDERABLE AFTERNOON CLOUD COVER. MAY EVEN SEE A FEW
SCATTERED SHOWERS AS WELL...WITH TEMPERATURES REMAINING WELL BELOW
NORMAL IN THE MIDDLE TO UPPER 70S.

LONG TERM...SATURDAY THROUGH TUESDAY

UPPER LOW WILL TRACK INTO THE NORTHEAST U.S. OVER THE
WEEKEND...ALLOWING THE FLOW TO BECOME ZONAL. THIS WILL LEAD TO A
GRADUAL MODERATION IN TEMPERATURES...WITH HIGHS RETURNING TO NEAR
NORMAL IN THE LOWER TO MIDDLE 80S BY EARLY NEXT WEEK.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 19, 11:40 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CDT WED AUG 19 2009

ILZ027>031-036>038-040>057-061>063-066-201100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
1140 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING
THUNDERSTORMS WITH IT. THUNDERSTORM CHANCES WILL LINGER THROUGH
THE NIGHT. THE PRIMARY THREAT WITH THESE STORMS IS EXPECTED TO BE
HEAVY RAIN...ESPECIALLY TONIGHT. HOWEVER...SOME OF THE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND AGAIN LATE TONIGHT. DAMAGING WIND
GUSTS ARE THE PRIMARY THREAT WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES
THROUGH THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN LATE
TONIGHT.

ILZ067-068-071>073-201100-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
1140 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING
THUNDERSTORMS WITH IT. THUNDERSTORM CHANCES WILL LINGER THROUGH
THE NIGHT. THE PRIMARY THREAT WITH THESE STORMS IS EXPECTED TO BE
HEAVY RAIN...ESPECIALLY TONIGHT. ORGANIZED SEVERE STORMS ARE NOT
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS REMAIN POSSIBLE UNTIL A COLD FRONT PUSHES
THROUGH THE REGION THURSDAY. A FEW OF THE STORMS AHEAD OF THE
FRONT MAY BE SEVERE...PRIMARILY DURING THE MIDDAY AND AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:49 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Morgan, Sangamon, Schuyler and 1 more56 min
Aug 19, 2:03 PM CDTTornado WarningILXMorgan, Scott42 min
Aug 19, 2:35 PM CDTTornado WarningILXMorgan, Sangamon, Scott40 min
Aug 19, 2:43 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Logan, Mason, Menard, Morgan and 3 more62 min
Aug 19, 2:50 PM CDTTornado WarningILXMorgan, Sangamon40 min
Aug 19, 2:54 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more66 min
Aug 19, 2:58 PM CDTTornado WarningILXMorgan, Sangamon38 min
Aug 19, 3:22 PM CDTTornado WarningILXLogan, Sangamon38 min
Aug 19, 3:24 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Piatt, Tazewell, Woodford66 min
Aug 19, 3:26 PM CDTTornado WarningILXChristian, Sangamon35 min
Aug 19, 3:39 PM CDTTornado WarningILXDeWitt, Logan36 min
Aug 19, 3:48 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark, Tazewell, Woodford57 min
Aug 19, 3:52 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Shelby38 min
Aug 19, 3:57 PM CDTTornado WarningILXChristian33 min
Aug 19, 4:10 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Moultrie, Piatt65 min
Aug 19, 4:25 PM CDTTornado WarningILXDeWitt, McLean, Piatt39 min
Aug 19, 4:30 PM CDTSevere Thunderstorm WarningILXChampaign, Coles, DeWitt, Douglas, McLean, Macon and 3 more45 min
Aug 19, 4:40 PM CDTTornado WarningILXMcLean34 min
Aug 19, 4:56 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion64 min
Aug 19, 5:14 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Jasper, Moultrie, Shelby46 min
Aug 19, 5:17 PM CDTTornado WarningILXVermilion28 min
Aug 19, 5:23 PM CDTTornado WarningILXVermilion32 min
Aug 19, 5:47 PM CDTTornado WarningILXEffingham18 min
Aug 19, 5:48 PM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar57 min
Aug 19, 6:00 PM CDTSevere Thunderstorm WarningILXClark, Clay, Coles, Crawford, Cumberland, Effingham and 2 more75 min
Aug 19, 6:51 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby20 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.